Skip to main content
Medication and Hearing Loss

Is Your Medication Contributing to Hearing Loss?

Hearing loss is a condition that many of us don't give much thought to until we experience it. Many factors can contribute to hearing loss, including a poor diet, excessively loud noises, and even smoking. However, did you know that certain medications can also contribute to your hearing loss?

There Are Over 200 Medications That Can Cause Hearing Loss

There are over 200 medications that can cause hearing loss and can be an alarming statistic for any patient. Many adverse side effects are listed on the label that we don't give much thought to it and take the medication that our doctor prescribes. However, even temporarily, experiencing hearing loss can be an extremely scary situation for anyone. Most of these medications can result in hearing problems as mild as tinnitus or as severe as permanent impairment.

A Look A Five Common Culprits

You're likely wondering what common medications fall into this category of possibility creating hearing problems. While we're not going to go over the entire list of 200 medicines, we will look at five common ones that most people are likely to come into contact with. These include:

Aspirin

Most aspirin-induced hearing loss results from taking high dosages of this medication, usually ranging from 8 to 12 pills per day. This type of hearing loss is usually temporary and can be reversed by stopping the medication.

NSAIDs

NSAIDs like Naproxen and Ibuprofen have been linked to reduced blood flow to the cochlea, the inner ear organ. Stopping the medication will usually remedy this issue.

Antibiotics

The most widely known category of antibiotics that can result in temporary hearing loss is aminoglycosides.

Chemotherapy Drugs

Some specific chemotherapy drugs known to cause hearing loss include Bleomycin, Carboplatin, and Cisplatin.

Loop Diuretics

Temporary hearing loss can result from using loop diuretics like Bumetanide and Furosemide.

What To Do If You're Experiencing Hearing Loss?

If you're currently experiencing hearing loss or other off-kilter hearing issues, like tinnitus, it's time to consult an expert. A skilled hearing specialist will be able to evaluate your hearing issue and determine if your medication is the most likely underlying cause. If it does, then it's best to ask your doctor to prescribe an alternative medicine to treat your condition.

Call Us Today

When you notice a problem with your hearing, it's time to get it checked out. The sooner you get into our office to evaluate your condition, the quicker we recommend a treatment form. We have a dedicated staff available to assist you with all of your hearing care needs. Just simply give us a call to get started on your journey to better hearing.

Add new comment

Plain text

  • No HTML tags allowed.
  • Lines and paragraphs break automatically.
  • Web page addresses and email addresses turn into links automatically.